Maine, 2002

Damaging Winds and Lightning Strikes in Maine, July 23, 2002

July 23, 2002 · NWS GYX · 10 events in 7 counties and zones

Scattered thunderstorms moving through western and central Maine knocked down trees and power lines and lightning from the storms damaged buildings and caused several fires. Trees were reported down in Skowhegan, Fairfield, Chesterville, Cumberland, and Belmont.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Scattered thunderstorms moving through western and central Maine knocked down trees and power lines and lightning from the storms damaged buildings and caused several fires. Trees were reported down in Skowhegan, Fairfield, Chesterville, Cumberland, and Belmont. Lightning damaged structures in Limerick, Warren, Scarborough, Bath, China, and Industry. In Limerick, lightning ignited a fire in a vacant summer home causing the structure to burn to the ground. Homes in Industry, Scarborough and Bath were heavily damaged by fire, smoke, and water after being struck by lightning. Church steeples were struck and damaged by lightning in Warren and Bath.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 11:08 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 23, 11:08 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATE TO INCLUDE WATCH BOX
NATIONAL WEATHER SERVICE GRAY ME
1208 PM EDT TUE JUL 23 2002

DISC...SVR TSTM WATCH BOX IN EFFECT TIL 23Z.  REST UNCHANGED.
ENHANCED WORDING ADDED TO THE MTNS.

MAIN REASON FOR UPDATE IT TO ADD CHC ISOLD SVR WX SWRN ME/SRN
NH THS AFTN.  SPS JUST ISSUED.  LCL CHECKLIST INDICATING RIPE CONDS
ACRS PTNS OF OUR FA AS SIGNIF LOW LVL MOISTR COMBINING W/ APCHG
CDFNT & EXITING JET ALFT TO PRODUCE LCLY DAMAGING WINDS.  UPR LVL
JET OF 130-140 KTS EXITING THE RGN PLACING SRN SECTIONS IN LF QUAD.
BEST CONVECTION WL MST LKLY DVLP OVRHD BY EARLY TO MID AFTN...BFR
ENTERING INCREASINGLY UNSTABLE AIRMASS S OF OUR RGN.
THEREFORE...BST CHC OF ANY SVR STMS WL BE SRN ZNS.

PRECIPITABLE WATER VALUES VRY HIGH (AOA 2 WRN PTNS OF THE FA).
TRAINING STMS MAY CAUSE LCLY HVY RNFL.  WL ADD THS TO THE ZN PKG.

OTRW...WL TWEAK TEMPS/WNDS.

MARINE...SCA TO RMN IN PLC.  WL LWR WND/SEAS FOR THS AFTN...BUT LCLY
ROUGH CONDS IN STMS.

FCSTID = 13

.GYX...
ME...SVR TSTM WATCH IN EFFECT TIL 23Z.
NH...SVR TSTM WATCH IN EFFECT TIL 23Z.

JC

In the hours before

Special weather statement, Jul 23, 8:15 AM EST, 4 hours 10 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-232115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
915 AM EDT TUE JUL 23 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS
PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS
AFTERNOON.  THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL
IN ANY PERSISTENT STORMS.

A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS
AFTERNOON...TRIGGERING THE STORMS.  IT WILL BRING MUCH COOLER AND
DRIER AIR INTO THE STATE TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC

The radar

The Portland,ME radar (KGYX), 75 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

6 lightning, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 23, 12:25 PM EST
Where
Franklin County, Chesterville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.550, -70.083

Lightning, Franklin

When
July 23, 12:25 PM EST
Where
Franklin County, Week Mills
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Thunderstorm Wind, Somerset

When
July 23, 12:35 PM EST
Where
Somerset County, Skowhegan
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.767, -69.717

Thunderstorm Wind, Somerset

When
July 23, 1:00 PM EST
Where
Somerset County, Fairfield
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.583, -69.600

Lightning, Kennebec

When
July 23, 1:00 PM EST
Where
Kennebec County, China
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Thunderstorm Wind, Cumberland

When
July 23, 2:20 PM EST
Where
Cumberland County, Cumberland Center
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
43.800, -70.250

Lightning, Cumberland

When
July 23, 2:30 PM EST
Where
Cumberland County, Scarborough
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Lightning, Knox

When
July 23, 2:55 PM EST
Where
Knox County, Warren
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Lightning, Sagadahoc

When
July 23, 3:00 PM EST
Where
Sagadahoc County, Bath
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Lightning, York

When
July 23, 3:30 PM EST
Where
York County, Limerick
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309716, 5309719, 5309714, 5309715, 5309722, 5309723, 5309720, 5309718, 5309721, 5309717.